Dear Ask The Doctor: Firstly I suppose I should say that I am a 29year old woman. I weigh approx 8st and am 5ft 3in in height. Over the past few years, since having my daughter, I have suffered regular episodes of insomnia, dizzy spells, chest pains and digestive issues. For a long time I had put these things down to stress, low blood pressure and a wheat intolerence. Over the past 3years my insomnia has become more severe. I bearly sleep for 3months or so until I seem to reach complete exhaustion and it levels out for a few weeks, but then starts again. I've always struggled to sleep and had long contemplation times before nodding off. I have been getting more "dizzy spells" where it feels as though the ground is moving under my feet (I've started to count these over the past few days, counting an average of 8times a day). I also had my 1st migraine about a month ago I think - it was like a had been dazzled by a bright light and my head was uncomfortable for 2hours followed by a head ache and discomfort for a couple of days. I do suffer headaches with stress, but this was not one of those. My chest pain has been constant for 3days now, but over the past few months I have had it at least 2days per week. a couple of times this pain has shot across my the left side and down the left arm, eventually lifting leaving a strained pain only for a few days after. I also have regular muscle tension throughout the right side of my body. Up until Christmas I would have understood if all this was due to stress, but I am happy and living a busy, but relatively simple life. So I don't understand why these symptoms are getting worse. It may also be worth mentioning that I was diagnosed with post-viral fatigue syndrome at 13 to 14years of age. I had been reduced from running middle distance and cross country for county and captain of most of my schools sports teams, to sleeping approx 18hours per day. After 2years of prozac my GP gradually took me off them and that was it, no follow ups that I recall. My fitness levels these days are reasonable, but regular exercise is difficult to get, unless you count chasing up and down the stairs for a 4years old?! Jokes aside I do try. Any insights would be greatly received.
It is possible that your signs and symptoms may be caused by lack of sleep (because of the insomnia) and anxiety. I would suggest consult your GP again if he/she might consider putting you back on Prozac. Insomnia (lack of sleep) and/or hypersomnia (oversleeping) are symptoms of major depression. Insomnia can cause headaches, dizziness, also exhaustion. You may try over-the-counter anti-allergies because the side effect of these drugs is sedation. This might help with your sleep. Also, some individuals complain of a whole lot of signs and symptoms and when worked up, lab tests turn out normal; this is also a presentation of depression. May I ask why you were previously given Prozac? Aside from major depression, this drug is also used in bulimia, obsessive compulsive disorder, bipolar disorder, panic disorder, among others. Most of these disorders tend to recur and are sometimes chronic. The character of your chest pain is also alarming. Please see a doctor immediately so serious underlying conditions can be ruled out. I do hope this helps. Take care always.